Heavy Rain, Gosper
- When
- May 16, 6:00 AM CST to May 17, 6:00 AM CST
- Where
- Gosper County, 8 mi SSW of Elwood
- Reported by
- COOP Observer
- Coordinates
- 40.493, -99.908
A rainfall total of 3.28 inches over the past 24 hours was reported.
Thunderstorms produced damaging winds and some low-end severe hail over several counties in south central Nebraska on this Tuesday evening and night. Scattered single cell thunderstorms began developing around 3 PM CST from central Kansas northeast into southern Nebraska.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
Thunderstorms produced damaging winds and some low-end severe hail over several counties in south central Nebraska on this Tuesday evening and night. Scattered single cell thunderstorms began developing around 3 PM CST from central Kansas northeast into southern Nebraska. The formation of numerous cells quickly resulted in a transition to a multicell convective mode by 4 PM CST. This nearly continuous line of storms lifted north, crossing much of south central Nebraska between 5 and 8 PM CST. As this occurred, another cluster of multicells over north central Kansas merged and moved northeast, eventually taking on the shape of a bow echo. This line of storms affected areas from Nelson and Hebron up to York between 630 and 730 PM CST. More storms over southwest Nebraska and northwest Kansas eventually consolidated and crossed south central Nebraska as a small scale bow echo between 10 PM and 130 AM CST. The initial line lifting north produced a fairly large area of severe winds from the state line north to Holdrege and Grand Island. A grain bin was removed from its foundation and deposited on Highway 74 near the town of Roseland, in Adams County. A tractor-trailer was blown over on Interstate 80 as well, just south of Grand Island. The highest gust measured was 67 mph at the Holdrege airport. A brief EF-0 landspout tornado was photographed near the town of Exeter. The eastern portion of this line produced the most hail, with a few reports of 1 inch hail over Fillmore, Nuckolls, and Thayer Counties. The bow echo taking shape from Nelson to York snapped a few power poles in eastern Thayer County. The last line of storms to cross the area produced mostly sub-severe winds of 50 to 55 mph. However, severe winds did occur in a couple locations. The highest measured gust was 64 mph in the town of Norman, in eastern Kearney County. A brief EF-1 tornado also occurred in Clay County, just north of the town of Edgar. It was on the ground for approximately 2 miles, damaging outbuildings, trees, and overturning irrigation pivots. This tornado occurred just after midnight CST. Repeated thunderstorm activity resulted in 1 to 2 inches of rain over much of south central Nebraska. There were even a couple reports in excess of 3 inches. Ditches were full of water, and even some minor flooding of low-lying areas occurred near Highway 136 just west of the town of Inavale, and also near the intersections of Highways 81 and 92 west of Osceola.
Low pressure was over South Dakota, and its trailing weak cold front moved into south central Nebraska during the day. It became stationary as low pressure formed over southeast Colorado and deepened to near 990 mb. In the upper-levels, a longwave trough was over the Western U.S. with a ridge over the East. A strong shortwave trough lifted out of the Desert Southwest into the Southern Plains, while a closed low dropped into the Pacific Northwest. In the preconvective environment, an elevated mixed layer had overspread a moist boundary layer. Mid-level lapse rates were between 8 and 9 C/km. MUCAPE was between 3000 and 4500 J/kg. With strong dynamic forcing, deep layer shear was very strong, between 40 and 60 kt.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at May 16, 5:31 AM CST, 29 minutes earlier.
Area Forecast Discussion National Weather Service Hastings NE 631 AM CDT Tue May 16 2017 .SHORT TERM...(Today and tonight) Issued at 408 AM CDT Tue May 16 2017 Satellite imagery showing the upper level disturbance which brought strong/severe thunderstorms to the CWA this evening continuing to push off to the northeast, taking the precipitation along. A few isolated showers/storms linger early this morning, mainly east of a Ord to Beloit line, and over the next few hours is expected to shift out of the CWA. In the wake of the convection, the sfc pattern is messy, with more of an easterly component across the majority of the CWA, vs the more southerly winds elsewhere. Temps at 3 am range from the lower 60s for most, to lower 70 in our far south. Through the short term period today/tonight, focus turns to the west, with satellite imagery showing the next feature of interest, an upper level low, spinning over the desert SW. Models are in good agreement showing this system swinging through the Four Corners region today, and eventually onto the Plains later tonight. At the surface, though winds are on the variable side this morning, they are expected to turn back south-southwesterly through the day. Low pressure becomes better organized over eastern CO through the day ahead of the approaching upper level system. Models continue to show a frontal boundary draped SW-NE across the region, but partly because of models not having the greatest handle on the current sfc pattern, confidence in the exact placement of sfc features isn't the highest, but should become more clear as the day passes. Expecting another day with above normal temperatures, with forecast highs in the mid 80s. Also expecting much of the daytime hours to be dry. Larger scale lift will be on the increase with the approaching system, but not until later in the day, and models continue to show things being capped for much of the area. There continue to be some model differences with timing of activity, with some closer to 21Z, others closer to 00Z. There are also differences with what area of the CWA is impacted, most of the support (including previous runs of models) had been across roughly the southeastern half of the CWA, but a few try to bring more impact to the northwestern portions. AT this point, kept the higher PoPs across that southeastern half. Once thunderstorms develop/shift northeast into the area later today, the potential from strong/severe weather is still a big concern. Models showing the potential for some hefty MLCAPE values to develop this afternoon, and models have shown for days there being sufficient deeper layer shear. All but the northwestern 1/3rd of the CWA is included in the SPC Day 1 Enhanced Risk (the NW is in the Slight Risk). The primary hazards look to be large hail/damaging winds, but localized heavy rain/flooding and an isolated tornado cannot be ruled out. Activity will continue on through the evening and overnight hours, aided by an increasing southerly LLJ. Similar to tonight, the brunt of the activity looks to shift north-northeast with time, but activity will likely linger on longer (compared to currently). .LONG TERM...(Wednesday through Monday) Issued at 408 AM CDT Tue May 16 2017 Already by Wednesday, the models have some differences in the location and the weather associated with the low. The NAM is drier and the ECMWF is the wettest, with the GFS in between. Have kept thunderstorms for much of the area through the day. By Wednesday evening the low has moved out of the area and Wednesday night should be dry. The next upper level low starts to affect the area Thursday with a few showers in the west during the morning, and across the area Thursday afternoon, with some isolated thunderstorms mainly in north central Kansas. Thursday night the models all agree that there will be showers and some isolated thunderstorms across the area. The upper low is slow to move out of the area and still has some showers across the area Friday night. Finally on Saturday the upper low moves out of the area and a surface high settles in. The surface high is cool and temperatures will be cooler on Saturday and Saturday night. The dry conditions continue into Sunday and as the high moves to the east, there will be a bit warmer temperatures. The next upper level wave starts to affect the area Sunday night into Monday with a few showers and some isolated thunderstorms. && .AVIATION...(For the 12Z KGRI/KEAR TAFS through 12Z Wednesday) Issued at 622 AM CDT Tue May 16 2017 Dry conditions in the forecast for much of the daytime hours today, with thunderstorm chances ramping back up late this afternoon and into the evening. Have VFR conditions going, but am a bit concerned about a narrow band of lower level stratus that is gradually working east. Confidence in it sticking together enough to cause reductions in ceilings is on the lower side, so kept it at a FEW030 mention for now. Winds remain easterly early this morning, but models continue to show winds becoming more southerly with time today, with occasional gusts near 20 MPH not out of the question this afternoon. In the final few hours of this TAF period, some models are showing the potential for notably lower ceilings. Not confident enough at this point to insert a mention. && .GID WATCHES/WARNINGS/ADVISORIES... NE...None. KS...None. && SHORT TERM...ADP LONG TERM...JCB AVIATION...ADP
Hazardous Weather Outlook National Weather Service Hastings NE 430 AM CDT Tue May 16 2017 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 171200- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 430 AM CDT Tue May 16 2017 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...Today and Tonight. Late this afternoon through tonight, there continues to be the potential for severe thunderstorms across the entire outlook area. At this time, the best chances look to come after 5 PM, mainly along and south of a line from Genoa, to Kearney, to Beaver City Nebraska, and including north central Kansas. The primary hazards will be hail up to 2 inches in diameter and wind gusts near 70 MPH, but localized heavy rain and flooding, as well as an isolated tornado, cannot be ruled out. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Thunderstorm chances linger across the outlook area through Wednesday, then intermittent thunderstorms are possible Thursday through Friday night. Severe thunderstorms are not expected at this time. Another chance for thunderstorms returns Sunday night and Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed late this afternoon through tonight. && More information may be obtained at the following web page: https://www.weather.gov/hastings
Special Weather Statement National Weather Service Hastings NE 122 AM CDT Tue May 16 2017 KSZ017>019-160730- Rooks-Osborne-Mitchell- Including the cities of Codell, Plainville, Stockton, Osborne, Downs, and Beloit 122 AM CDT Tue May 16 2017 ...Strong wind gusts possible over the next hour... Outflow from a small area of showers and thunderstorms over portions of central Kansas may result in gusty south winds across the area. Wind gusts of 50 to 55 MPH are not out of the question over the next hour or so, but would be accompanied by little to no precipitation.
Special Weather Statement
National Weather Service Hastings NE
221 AM CDT TUE MAY 16 2017
KSZ018-019-160800-
Osborne KS-Mitchell KS-
221 AM CDT TUE MAY 16 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN MITCHELL AND
SOUTHEASTERN OSBORNE COUNTIES UNTIL 300 AM CDT...
At 218 AM CDT, Doppler radar was tracking an area of showers and
isolated thunderstorms along a line extending from near Ada to 9
miles south of Luray. Movement was northeast at 40 mph.
Wind gusts of 50 to 55 mph will be possible well to the north of
this area of precipitation, affecting portions of Osborne and
Mitchell Counties.
Locations impacted include...
Beloit, Asherville, Hunter and Victor.
LAT...LON 3928 9863 3951 9794 3922 9793 3922 9849
3913 9849 3913 9871
TIME...MOT...LOC 0718Z 220DEG 36KT 3920 9791 3898 9871
ADPThe Grand Island radar (KUEX), 126 km away, was scanning. The volume nearest the first event began at 12:00 UTC.
12 thunderstorm wind, 4 heavy rain, 3 hail, 2 tornado. Local standard time, as filed.
A rainfall total of 3.28 inches over the past 24 hours was reported.
A total of 3.30 inches of rain had fallen over the past 24 hours.
A brief landspout tornado touched down northeast of Exeter. Damage was minimal along its short path, with some tin taken off a roof and an auger turned over. The maximum wind speed was estimated to be 70 MPH.
A total of 4.25 inches of rain had fallen since 6 PM CDT.
A total of 4.25 inches of rain had fallen since 6 PM CDT.
Emergency management reported a grain bin on the road near the intersection of Highway 74 and Bladen Road. A nearby power pole was also snapped.
A semi truck was blown over on Interstate 80, blocking both lanes of traffic near mile marker 316.
Near the intersection of Highways 136 and 53 just east of Gilead, 3 power poles were snapped.
Wind gust were estimated to be between 65 and 70 MPH.
Wind gusts were estimated to be near 60 MPH. There were a few tree limbs downed in town, and to the south-southeast of town an irrigation pivot was overturned.
A brief EF-1 tornado touched down northeast of Edgar. The tornado remained on the ground for approximately 2 miles, resulting in damage to 2 farmsteads. The damage was confined mainly to outbuildings and trees. A few center irrigation pivots were also damaged along its path. The maximum wind speed was estimated to be 90 MPH.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2017Every state in 2017This day in weather historyThe tornado archive for Nebraska, 2017Warnings in Nebraska, May 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 693913, 693909, 691713, 693879, 693911, 693912, 693882, 693884, 693885, 693891, 693886, 693887, 693888, 693889, 693895, 693890, 693897, 693899, 693900, 693903, 691714.